Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 367, NWS Bismarck, ND

August 11, 2010McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2010, 7:48 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2010, 7:48 PM CDT (00:48 UTC)
Expired
Aug 11, 2010, 8:30 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 5:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:01 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 2:01 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
201 PM CDT WED AUG 11 2010

.SYNOPSIS...QUASI-STATIONARY FRONT EXTENDS FROM LAKE WINNIPEG
SOUTHWEST THROUGH KMOT AND KISN TO DEE PENING LOW TROUGH IN LEE OF
MONTANA ROCKIES. VERY MOIST AIRMASS IN PLACE OVER EASTERN DAKOTAS
WITH DRIER CONDITIONS WORKING FROM WEST TO EAST.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
CONCERNS CONTINUE TO BE WITH TIMING AND SEVERITY OF CONVECTION.
GFS AND NAM HAVE DIFFERENT SOLUTIONS TO CONVECTION INHIBITION
TONIGHT WITH 12Z GFS DELAYING QPF WEST OF NORTH DAKOTA AND
MONTANA BORDER UNTIL AFTER 00Z TONIGHT...NAM AND 00Z ECMWF BOTH
BRING CHANCE OF CONVECTION TO WESTERN ZONES LATE THIS AFTERNOON.
WILL NOWCAST BEGINNING OF PRECIPITATION WITH SOON ARRIVING 12Z
ECMWF.

CONVECTION CONTINUES OVERNIGHT BEFORE EXITING WESTERN AND CENTRAL
NORTH DAKOTA THURSDAY MORNING. CAPPED MIXED LAYER WILL EXIST
THURSDAY AFTERNOON WITH MOISTURE INCREASING AS RETURN FLOW
INCREASES. SIGNIFICANT SEVERE WEATHER MAY BE AN ISSUE THURSDAY
AFTERNOON AND EVENING.

HIGH SHEAR AND MOISTURE PARAMETERS MOVE EAST OF CENTRAL NORTH
DAKOTA FRIDAY THOUGH THUNDERSTORMS REMAIN POSSIBLE FROM FRIDAY AND
SATURDAY. SOMEWHAT COOLER TEMPS ON FRIDAY AND SATURDAY AS
TROUGH MOVES THROUGH MEAN RIDGE LOCATION OVER ROCKIES AND ONTO THE
NORTHERN PLAINS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
EXTENDED BEGINS WITH PARTLY CLOUDY AND COOL CONDITIONS SUNDAY.
MAINLY DRY WEST WITH A SLIGHT CHANCE OF SHOWERS/THUNDERSHOWERS FOR
MOST OF CENTRAL NORTH DAKOTA AS A WEAK SHORTWAVE SLIDES THROUGH THE
NORTHWEST FLOW. AFTERNOON TQ INDICES AROUND 17C SUPPORT THIS NOTION
ALONG WITH WEAK CAPE VALUES. EXPECT AFTERNOON HIGHS ONLY IN THE 70S
ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

THEREAFTER THE EXTENDED MODELS ARE IN DECENT AGREEMENT WITH A
RE-ENFORCING SURGE OF COOLER AIR ASSOCIATED WITH A SHORTWAVE TROUGH
ALOFT/SURFACE FRONT ROTATING AROUND A LARGE HUDSON BAY LOW SLATED TO
MOVE THROUGH NORTH DAKOTA MONDAY NIGHT. WILL EXPERIENCE A VERY BRIEF
MODERATING TREND MONDAY AFTERNOON WITH AFTERNOON HIGHS BETWEEN
75F-85F. WITH THIS CHANGE IN AIRMASS...EXPECT A CHANCE OF
SHOWERS/ISOLATED THUNDERSTORMS EASTERN ZONES AND A SLIGHT CHANCE
ELSEWHERE MONDAY AFTERNOON THROUGH TUESDAY MORNING. BEHIND THE
FRONT...MUCH COOLER TUESDAY WITH AFTERNOON HIGHS IN THE UPPER 60S TO
UPPER 70S. SHOWERS EXIT THE AREA TUESDAY MORNING WITH A DRY/NORTHWEST
FLOW RESUMING FOR THE REST OF THE EXTENDED.

&&

.AVIATION...
A SURFACE LOW PRESSURE AND AN ASSOCIATED WARM FRONT OVER
SOUTHEASTERN MONTANA WILL MOVE EAST DURING THE NEXT 24HR REACHING
SOUTHEAST NORTH DAKOTA THURSDAY EVENING. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN AERODROMES/KISN AND
KDIK EARLY WEDNESDAY EVENING AND SPREAD INTO THE CENTRAL
AERODROMES/KMOT/KBIS AND KJMS OVERNIGHT. VFR CONDITIONS ARE
FORECAST OUTSIDE OF THE SHOWERS/THUNDERSTORMS BUT IN AND AROUND
THE PRECIPITATION AREAS EXPECT BRIEF PERIODS OF MVFR CEILINGS AND
VISIBILITIES. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY
AFTERNOON AND EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/KS
Hazardous weather outlook, Aug 11, 4:08 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED AUG 11 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
408 PM CDT WED AUG 11 2010 /308 PM MDT WED AUG 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
HERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN THE
WEST...AND OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.
SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WEST AND CENTRAL
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT...SOME POSSIBLY SEVERE. THE CHANCE OF THUNDERSTORMS REMAINS
IN THE FORECAST FOR FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

In the hours before

Special weather statement, Aug 11, 7:18 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT WED AUG 11 2010

NDZ009-017-120115-
MCKENZIE ND-WILLIAMS ND-
618 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE AND SOUTHWESTERN
WILLIAMS COUNTIES UNTIL 715 PM MDT/815 PM CDT/...

AT 712 PM CDT/612 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 15 MILES WEST OF
SIDNEY...MOVING NORTHEAST AT 25 MPH.

BETWEEN 745 AND 8 PM CDT...THESE STORMS WILL BE MOVING INTO
NORTHWESTERN NORTH DAKOTA. BE PREPARED FOR THE POSSIBILITY OF LARGE
HAIL AND STRONG WIND GUSTS ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTWRIGHT...
  FORT UNION...
  EAST FAIRVIEW...
  SATHER DAM...
  FORT UNION TRADING POST...
  FORT BUFORD STATE HISTORICAL SITE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING
Special weather statement, Aug 11, 7:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT WED AUG 11 2010

NDZ031-120115-
GOLDEN VALLEY ND-
630 PM MDT WED AUG 11 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN GOLDEN VALLEY COUNTY UNTIL
715 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEACH...OR 7 MILES EAST OF WIBAUX...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN GOLDEN VALLEY COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:23 PM CDTSevere Thunderstorm WarningBISMcKenzie67 min
Aug 11, 8:33 PM CDTFlash Flood WarningBISMcKenzie3 hr
Aug 11, 9:02 PM CDTFlash Flood WarningBISMcKenzie6 hr
Aug 11, 9:04 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie56 min
Aug 11, 9:27 PM CDTSevere Thunderstorm WarningBISAdams63 min
Aug 11, 9:47 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie58 min
Aug 11, 9:52 PM CDTAreal Flood AdvisoryBISMcKenzie, Mountrail, Williams6 hr
Aug 11, 10:14 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux61 min
Aug 11, 10:23 PM CDTSevere Thunderstorm WarningBISDivide52 min
Aug 11, 10:43 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail62 min
Aug 11, 11:18 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail, Ward32 min
Aug 11, 11:20 PM CDTSevere Thunderstorm WarningBISBurke, Divide31 min
Aug 11, 11:28 PM CDTAreal Flood AdvisoryBISDunn, McKenzie, McLean, Mercer, Mountrail, Ward6 hr
Aug 11, 11:40 PM CDTSevere Thunderstorm WarningBISBottineau, Mountrail, Renville, Ward65 min
Aug 11, 11:41 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail64 min
Aug 12, 12:17 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward58 min
Aug 12, 12:39 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward66 min
Aug 12, 1:09 AM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman66 min
Aug 12, 1:10 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette50 min
Aug 12, 1:16 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Sheridan, Wells59 min
Aug 12, 2:12 AM CDTSevere Thunderstorm WarningBISFoster, LaMoure, Logan, Stutsman63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.